Illinois, 2020

Hail in Illinois, September 8, 2020

September 8, 2020 · NWS DVN · 1 event in 1 county or zone

A few strong storms developed the evening of September 8th, with one report of quarter size hail falling in west central Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A few strong storms developed the evening of September 8th, with one report of quarter size hail falling in west central Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Sep 7, 11:15 PM CST, 2 hours 14 minutes earlier.

Area forecast discussion, Sep 7, 11:15 PM CST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1215 AM CDT Tue Sep 8 2020

...06z AVIATION UPDATE...

.SYNOPSIS...
Issued at 307 PM CDT Mon Sep 7 2020

A quiet day across the area with a stalled frontal boundary to our
south across central Illinois and Missouri or roughly St Joe's
Missouri eastward Quincy to Indianapolis. Temperatures at 2PM ranged
from the upper 60s at Dubuque and Freeport to the lower 80s in far
southeast Iowa. Dewpoints ranged from the mid 40s at Independence
and Freeport to the mid 50s in far southeast Iowa.

&&

.SHORT TERM...(This Evening through Tuesday)
ISSUED AT 307 PM CDT Mon Sep 7 2020

Key Messages:

1. Heavy rainfall potential has shifted farther northward for
tonight.

2. Repeated rounds of heavy rain are possible tonight. This
increases the flash flood potential especially in areas that saw
heavy rainfall Saturday night into Sunday morning.

3. Isolated severe hail potential exits this evening south of
Interstate 80.

4. Tuesday will be noticeably cooler and breezy

The main forecast concerns revolved around the heavy rainfall
potential. The differences between the models are based largely on
what level the storms are based at resulting in lower or higher
forecast rainfall numbers.

The boundary to our south is forecast to lift to near the Iowa and
Missouri border this evening as 850 MB winds increase in response to
a dynamic shortwave moving into the Plains. The 850 mb winds are
forecast to increase to 40 to 55 knots this evening across the area
leading to the development of widespread scattered showers and
thunderstorms tonight into Tuesday. A very unstable airmass across
Missouri will advect northward this evening and over the area
providing the instability and heavy rain potential.  The models that
move this air the furtherest north also place the heaviest rain
farther north along and north of Interstate 80 while others keep the
warmer air and instability south of Interstate 80. The antecedent
dry conditions across much of the area results in 3 and 6 hour flash
guidance over 4 inches while the areas that saw heavy rain Saturday
night into Sunday morning have flash flood guidance that is in the 3
to 4 inch range.  Where the heaviest rainfall sets up results in a
risk of flash flooding sets up because of this we have decided to
hold off on a Flash Flood Watch until the confidence increases as to
where the axis of the heaviest rainfall sets up. WPC has all of the
area in a marginal risk for excessive rainfall with a slight risk of
excessive rainfall in parts of eastern Iowa and northwest Illinois

Initially as the storms develop this evening, mixed layer CAPE near
2000 J/KG or 40000 J/KG of most unstable CAPE and 0 to 6 km shear of
30 to 40 knots means that severe storms are possible. The primary
threats are large hail and damaging winds with tornadoes possible
near the frontal boundary but that again would depend on how far
north the front goes.

With a strong frontal boundary in the area, a strong temperature and
thus pressure gradient is also in place. This will result in breezy
northeast winds of 15 to 25 MPH developing tonight into Tuesday. A
temperature gradient of 20 degrees across the area with highs
ranging from the lower 50s along the Highway 20 corridor to the
lower 70s in west central Illinois and northeast Missouri. This will
make for a cold and raw day across the area with much of the area
with apparent temperatures in the 50s which is almost 40 degrees
cooler than Sunday.

.LONG TERM...(Tuesday Night through Monday)
ISSUED AT 307 PM CDT Mon Sep 7 2020

1. Heavy threats will be low through the end of the week after
tonight, despite the persistent threat for showers.

2. Clouds and northeast to east winds remain forecast nearly 100% of
the time from tomorrow through the weekend, and that means we're on
the cold side of this system.

Synoptic stratiform rainfall should begin to lift northwest of the
area by Wednesday, leaving our eastern CWA dry. The main axis for
heavy rainfall should be well west of the eastern Iowa, though the
stable cool wind off the Great Lakes should continue to feed stratus
into the area. Temperatures may be a bit too optimistically warm in
our east due to that cloud cover, but there's little time today to
address this minor difference.

The main upper low will work east across the Midwest Friday and
Saturday, and with that passage, another period of high probability
rainfall is expected. Thunder may again be possible, though the CAPE
is not certain at all this far out for anything strong. The entire
passage of that low should not see temperatures warmer than the mid
70s, and dewpoints in the 60s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday Night)
ISSUED AT 1209 AM CDT Tue Sep 8 2020

A poor period for flying is expected for all terminals as showers
and storms continue moving across the area. Generally VFR to MVFR
will deteriorate to widespread IFR during the daytime Tuesday as low
level stratus builds into the area. Scattered showers and an
isolated storm will also remain possible. Additional, northeast
winds will continue to gust up to 25 kts through the TAF period.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Cousins
SHORT TERM...Cousins
LONG TERM...Ervin
AVIATION...Speck
Hazardous weather outlook, Sep 7, 3:29 AM CST, 22 hours before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
429 AM CDT Mon Sep 7 2020

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-080930-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
429 AM CDT Mon Sep 7 2020

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Showers and thunderstorms are expected to develop across the
outlook area this evening lingering overnight. There is
a low risk of isolated large hail south of Interstate 80
this evening. Heavy rainfall of 1 to 3 inches is also possible
in some locations tonight into Tuesday morning. This could
pose a low risk for flash flooding in areas that received heavy
rainfall over the past 24 hours.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

In the hours before

Local storm report, Sep 7, 8:43 PM CST, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
943 PM CDT MON SEP 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0942 PM     HEAVY RAIN       KEOKUK                  40.41N 91.41W
09/07/2020  M0.50 INCH       LEE                IA   TRAINED SPOTTER

            TORRENTIAL RAINFALL AND FREQUENT LIGHTNING.
            RAINFALL AMOUNT IN 15 MINUTES.

&&

HAASE
Special weather statement, Sep 7, 8:44 PM CST, 4 hours 45 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
944 PM CDT Mon Sep 7 2020

ILC067-109-080330-
Hancock-McDonough-
944 PM CDT Mon Sep 7 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL HANCOCK
AND MCDONOUGH COUNTIES UNTIL 1030 PM CDT...

At 944 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Colmar to Adair. Movement was
northeast at 25 mph.

Winds in excess of 30 mph and half inch hail are possible with these
storms.

Locations impacted include...
Macomb, Bushnell, Colchester, Blandinsville, Industry, Good Hope,
Bardolph, Tennessee, Sciota, Western Illinois University, Adair,
Fandon, New Philadelphia, Colmar, Pennington Point, Macomb Municipal
Airport, Scottsburg, Spring Lake, McDonough County 4-H Grounds and
Argyle Lake State Park.

Torrential rainfall is also occurring with these storms. Minor
flooding of low lying areas, creeks, streams and urban areas is
possible. If you encounter water over a roadway, do not drive through
it.

LAT...LON 4058 9086 4059 9045 4033 9045 4031 9100
TIME...MOT...LOC 0244Z 212DEG 20KT 4038 9090 4041 9051

Uttech
Special weather statement, Sep 7, 9:30 PM CST, 3 hours 59 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1030 PM CDT Mon Sep 7 2020

ILC067-109-080415-
Hancock-McDonough-
1030 PM CDT Mon Sep 7 2020

...HEAVY RAIN FROM A LINE OF THUNDERSTORMS WILL AFFECT SOUTHEASTERN
HANCOCK AND SOUTHERN MCDONOUGH COUNTIES UNTIL 1115 PM CDT...

At 1028 PM CDT, radar indicated heavy rain from thunderstorms was
falling along a line extending from near Colmar to Industry. Movement
was northeast at 25 mph.

Torrential rainfall is occurring and winds in excess of 30 mph are
possible with these thunderstorm.

Locations impacted include...
Macomb, Colchester, Industry, Tennessee, Western Illinois University,
Adair, Fandon, Colmar, Plymouth, Denver, Pennington Point,
Doddsville, McDonough County 4-H Grounds and Argyle Lake State Park.

Minor flooding of low lying areas, creeks, streams and urban areas
is possible. If you encounter water over a roadway, do not drive
through it.

LAT...LON 4027 9112 4049 9089 4048 9045 4028 9045
      4028 9091 4026 9091
TIME...MOT...LOC 0328Z 228DEG 20KT 4033 9099 4031 9060

Uttech
Special weather statement, Sep 7, 9:49 PM CST, 3 hours 40 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1049 PM CDT Mon Sep 7 2020

ILC073-161-IAC163-080415-
Rock Island-Henry-Scott-
1049 PM CDT Mon Sep 7 2020

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ROCK ISLAND...
NORTHWESTERN HENRY AND SOUTHEASTERN SCOTT COUNTIES UNTIL 1115 PM
CDT...

At 1049 PM CDT, a strong thunderstorm was located near Bettendorf,
moving east at 35 mph.

Half inch hail is possible with this storm.

Locations impacted include...
Davenport, Moline, Rock Island, Bettendorf, East Moline, Silvis,
Eldridge, Le Claire, Hampton, Port Byron, Rapids City, Princeton,
Cordova, Riverdale, Cleveland, Osborn, Carbon Cliff, Hillsdale,
Panorama Park and Silvis Heights.

This includes the following highways...
 Interstate 74 in Iowa between mile markers 1 and 5.
 Interstate 80 in Iowa between mile markers 292 and 306.
 Interstate 80 in Illinois between mile markers 1 and 6.
 Interstate 74 in Illinois near mile marker 1.
 Interstate 88 between mile markers 1 and 12.

Torrential rainfall is also occurring with this storm. Minor flooding
of low lying areas, creeks, streams and urban areas is possible. If
you encounter water over a roadway, do not drive through it.

LAT...LON 4159 9018 4159 9019 4158 9018 4149 9019
      4150 9064 4165 9065 4168 9023 4165 9017
TIME...MOT...LOC 0349Z 267DEG 32KT 4157 9054

Uttech
Local storm report, Sep 7, 9:54 PM CST, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1054 PM CDT MON SEP 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1052 PM     HAIL             DAVENPORT               41.56N 90.60W
09/07/2020  M0.70 INCH       SCOTT              IA   TRAINED SPOTTER

            PEA TO DIME SIZE HAIL AT KIMBERLY AND
            DIVISION IN DAVENPORT.

&&

HAASE
Special weather statement, Sep 8, 1:12 AM CST, 17 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
212 AM CDT Tue Sep 8 2020

ILC071-IAC057-080745-
Henderson-Des Moines-
212 AM CDT Tue Sep 8 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HENDERSON AND
NORTHEASTERN DES MOINES COUNTIES UNTIL 245 AM CDT...

At 212 AM CDT, a strong thunderstorm was located near Mediapolis, or
8 miles north of Burlington, moving east at 25 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Burlington, Oquawka, West Burlington, Mediapolis, Biggsville,
Gladstone, Rozetta, Gulf Port, Bald Bluff, Lone Tree, Kingston, Big
River State Forest, Starr's Cave Park and Preserve, Sperry, Big
Hollow Recreation Area, Dodgeville, Beaverdale, Des Moines County
Fairgrounds and Delabar State Park.

Torrential rainfall is also occurring with this storm. Minor flooding
of low lying areas, creeks, streams and urban areas is possible. If
you encounter water over a roadway, do not drive through it.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4099 9127 4104 9099 4105 9092 4106 9086
      4086 9079 4080 9121
TIME...MOT...LOC 0712Z 254DEG 22KT 4092 9116

McClure

The radar

The Quad Cities radar (KDVN), 81 km away, was scanning. The volume nearest the first event began at 07:29 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Henderson

When
September 8, 1:29 AM CST
Where
Henderson County, 0.69 mi N of Oquawka
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
40.940, -90.950

A CoCoRaHS observer reported quarter size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, September 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 916147.